Are You A Woman That's Struggling To Lose Weight? Here's What You Should Ask Your Internist
Are you a woman that's struggling to lose weight? Ideally, you probably want to see a nutritionist for help—but not everyone's health insurance is accommodating of that idea. Your internist or family physician may be able to help instead. Here are some things you can ask to start the conversation.
Could there be something wrong that's making it harder to lose weight?
Women can suffer from some surprisingly common ailments with symptoms so subtle that they often go ignored or get chalked up to "just part of being female." Unless you bring the symptoms to your doctor's attention, any of these conditions could be adding pounds to your frame (or keeping the ones that are there from coming off, despite your best efforts):
- An Underactive Thyroid: Your thyroid gland regulates your energy level and controls your metabolism. About 25 million people in the U.S. suffer from some form of thyroid problem, and women are about 12 times more likely to develop a problem than men. Symptoms of an underactive thyroid include things like dry skin, insomnia, bouts of diarrhea, increased sensitivity to cold, and unexplained weight loss.
- Polycystic Ovary Syndrome: This is a surprisingly common disorder, affecting about 1 out of every 10 women—and experts think that up to 50% of the women who have it aren't even aware of their condition. The condition is related to the production of egg follicles in the reproductive system and affects the amount of androgen produced in a woman's body. It leads to symptoms like skipped periods, acne, and weight gain, among other things.
- Cushing Syndrome: This is caused by too much cortisol exposure, either through natural processes or medication use, for things like asthma, arthritis, and lupus. It affects up to 15 million people each year. Women with the disorder tend to develop round "moon faces" and thin skin that bruises easily. Fatigue, muscle weakness, and upper-body weight gain are common.
Your doctor can run some tests that will check your hormone levels, thyroid levels, and muscle strength. If it turns out that a underlying condition (like one of these or some other disorder) is causing your weight gain, treating the underlying problem is the first step of the process.
Could a medication be causing the weight gain?
There are a lot of medications that have the unintended side-effect of causing weight gain, but you may not realize that is the problem—especially if the weight gain has been slow and you're on more than one prescription. Birth control medication is notorious for causing weight gain, but so are drugs like anti-depressants and drugs like Depakote, which is an anti-seizure drug that's also used to treat migraines and bipolar disorder.
Go over your prescription list with your internist and discuss the possibility that any of them are adding to your weight loss problems. If they are, see if your internist can prescribe something that will perform the same function without causing you to gain weight. If not, your internist may be able to suggest a few ways to counteract the problem.
Would a weight-loss medication help me?
There are several new drugs, all approved by the FDA between 2012-2014, that can help people lose weight when used in combination with diet and exercise. Belviq and Qsymia were approved first, followed by Contrave and Saxenda. They all target the parts of the brain that control your appetite and sense of satiety. If you have problems dealing with hunger and feel overwhelmed with temptation near food, one of these drugs may help.
Many physicians will hesitate to address weight-loss concerns unless there are other health issues involved, like diabetes. They're cognizant of the fact that many people try their best to control their weight and it can be a sensitive issue. If you're ready to discuss the problem with a physician, such as Harvey Harold E II MD PLLC, don't hesitate to bring up the subject yourself.